Atypical antipsychotic drugs and the risk of sudden cardiac death.
This large retrospective cohort study, compared risk of sudden cardiac death in users of typical and atypical antipsychotic drugs, with nonusers. Both classes of drug were associated with similarly increased risk, which was dose-related. Former users of antipsychotic drugs did not have significantly increased risk.
- Retrospective cohort study of users of:
- Typical antipsychotic drugs (n=44,218)
- Atypical antipsychotic drugs (n=46,089)
- Matched nonusers (n=186,600)
- Data drawn from Medicaid enrollees in Tennessee, 1990-2005. Cohort restricted to ages 30-74, and excluded those at high risk of death from noncardiac causes.
- Confounding by factors associated with use of antipsychotic drugs assessed in a secondary analysis, which identified nonusers with similar psychiatric profiles to users.
- Drugs used in analysis:
- Typical: thioridazine and haloperidol.
- Atypical: clozapine, quetiapine, olanzapine, and risperidone.
- Study end point was sudden cardiac death, consistent with a ventricular tachycardia, that occurred in the community. This excluded death after admission to a hospital, deaths from heart failure, and deaths that were not sudden.
- Incidence-rate ratio of sudden cardiac death, relative to nonusers of antipsychotic drugs (95% CI):
- Typical: 1.99 (1.68-2.34)
- Atypical: 2.26 (1.88-2.72)
- Incidence-rate ratio of sudden cardiac death for users of atypical antipsychotics compared with typical: 1.14 (95% CI, 0.93-1.39)
- Former users of antipsychotics did not have significantly increased incidence-rate ratio: 1.13 (95% CI, 0.98-1.30)
- Risk significantly increased with dose for both types of antipsychotics. Incidence-rate ratio (95% CI):
- Typical, low dose: 1.31 (0.97-1.77)
- Typical, high dose: 2.42 (1.91-3.06)
- Atypical, low dose: 1.59 (1.03-2.46)
- Atypical, high dose: 2.86 (2.25-3.65)
- The secondary analysis had similar findings.
Ray WA, Chung CP, Murray KT, Hall K, Stein CM. Atypical antipsychotic drugs and the risk of sudden cardiac death. N Engl J Med. 2009;360(3):225-235. doi:10.1056/NEJMoa0806994.